Hail, Sheridan
- When
- July 27, 3:22 PM CST
- Where
- Sheridan County, 7.62 mi N of Hoxie
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.460, -100.440
Spotter reported nickel size hail along with heavy rain.
Cool, unstable air over northwest Kansas managed to generate showers and a few strong thunderstorms, one of which produced nickel size hail north of Hoxie in Sheridan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Cool, unstable air over northwest Kansas managed to generate showers and a few strong thunderstorms, one of which produced nickel size hail north of Hoxie in Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 1:45 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 145 PM MDT SAT JUL 27 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1235 PM MDT SAT JUL 27 2013 ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO STREAM ALONG THE NORTHWEST FLOW ALOFT ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA THIS AFTERNOON. THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SCATTERED IN NATURE ACROSS THE FORECAST AREA AS THEY BUILD OVER THE FRONT RANGE AND MOVE INTO THE AREA THIS LATE THIS AFTERNOON AND EVENING. SOME STORMS ACROSS THE WESTERN PORTION OF THE FORECAST AREA MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE LATE EVENING INTO THE OVERNIGHT HOURS WITH THE FOCUS REMAINING IN THE VICINITY OF THE FRONTAL BOUNDARY AS THE SURFACE LOW REMAINS IN THE SOUTHEAST COLORADO/PANHANDLE REGION IN RESPONSE TO THE SHORT WAVE TROUGH THAT CUTS THROUGH THE CENTRAL ROCKIES ACROSS THE UPPER RIDGE AND EMERGES OVER CENTRAL HIGH PLAINS SUNDAY MORNING. MAIN AREA OF PRECIPITATION SHOULD SHIFT EAST OVERNIGHT FROM EASTERN COLORADO TO CENTRAL KANSAS BY MID DAY ON SUNDAY. HYDRO ISSUES MAY BECOME A CONCERN ACROSS THE SOUTHEASTERN SECTIONS OF THE FORECAST AREA BY LATE SUNDAY IF MULTIPLE THUNDERSTORMS CONTINUE TO MOVE ACROSS THE SAME AREA. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 145 PM MDT SAT JUL 27 2013 SUNDAY NIGHT-TUESDAY...PRECIPITATION CHANCES DECREASE FROM NORTHWEST TO SOUTHEAST AS DRIER AIR AS LESS FAVORABLE DYNAMICS MOVE IN. SHOULD HAVE A LULL IN PRECIPITATION CHANCES MONDAY TIL LATE IN THE AFTERNOON WHEN ANOTHER WEAK SYSTEM MOVES INTO THE WESTERN 1/3 OR SO OF THE AREA. THIS MAY PRODUCE A FEW THUNDERSTORMS THROUGH THE NIGHT ACROSS THE NORTHWEST 1/2 OF THE AREA AS IT LIFTS NORTHEAST. FOR TUESDAY CONTINUED CHANCES FOR PRECIPITATION. LOWS SUNDAY NIGHT MID TO UPPER 50S WEST...AROUND 60 ELSEWHERE. FOR MONDAY NIGHT UPPER 50S TO AROUND 60 WEST...LOW 60S ELSEWHERE. HIGHS MONDAY 75 TO 80 IN THE MCCOOK TO NORTON AND HILL CITY AREAS WITH LOW TO MID 80S ELSEWHERE. FOR TUESDAY HIGHS MID 80S TO AROUND 90. WEDNESDAY-SATURDAY...UPPER FLOW STARTS TO BECOME MORE NORTHWESTERLY WEDNESDAY AS THE UPPER HIGH STRENGTHENS TO OUR SOUTHWEST AND UPPER TROUGH MOVES ASHORE ACROSS THE PACIFIC NORTHWEST. FOR THURSDAY THROUGH SATURDAY UPPER FLOW BACKS TO THE SOUTHWEST THEN BECOMES MORE WESTERLY TOWARDS THE END OF THE PERIOD. THIS TREND CONTINUES THROUGH FRIDAY. CONTINUES TO LOOK LIKE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS JUST ABOUT EVERY DAY AS VARIOUS DISTURBANCES MOVE ACROSS THE AREA. HIGHS WEDNESDAY UPPER 80S TO AROUND 90...WARMING INTO THE LOW 90S THURSDAY. SOME COOLER AIR MOVES DOWN ACROSS PARTS OF THE AREA FRIDAY WITH UPPER 80S TO LOW 90S (NORTH TO SOUTH). FOR SATURDAY LOW TO MID 80S. LOWS GENERALLY IN THE 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1223 PM MDT SAT JUL 27 2013 LIGHT RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE THROUGH THE MCK AREA THIS AFTERNOON WITH COVERAGE INCREASING AFTER 04Z THIS EVENING. DURING THIS TIME...CONDITIONS AT MCK WILL BE VFR. SCATTERED THUNDERSTORMS MAY CONTINUE THROUGH THE OVERNIGHT HOURS...BUT ARE EXPECTED TO DIMINISH AFTER ABOUT 09Z. CONDITIONS WILL BECOME MVFR WITH LOWER CEILINGS AFTER 10Z AND WILL CONTINUE THROUGH MID DAY ON SUNDAY. KGLD WITH START OUT VFR WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE EXPECTED TO MOVE INTO THE AREA BETWEEN 00Z-03Z. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 06Z WITH RAIN SHOWERS DIMINISHING BETWEEN 06-10Z. MVFR CONDITIONS ARE EXPECTED AFTER 10Z AND WILL CONTINUE THROUGH MID DAY ON SUNDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...99 AVIATION...LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT SAT JUL 27 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT SAT JUL 27 2013 /1153 AM CDT SAT JUL 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE TRI STATE AREA WEST OF A LINE FROM LEOTI KANSAS TO YUMA COLORADO. THUNDERSTORMS SHOULD DEVELOP OVER THE HIGHER TERRAIN IN COLORADO AND DRIFT SOUTHEAST INTO THE AREA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE TRI STATE AREA EACH DAY FROM SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SAT JUL 27 2013
KSZ015-272115-
SHERIDAN-
408 PM CDT SAT JUL 27 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST SHERIDAN COUNTY IN NORTHWEST KANSAS...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LEOVILLE...MOVING SOUTHEAST
AT 25 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
RURAL SHERIDAN COUNTY AT 420 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3936 10017 3946 10049 3957 10043 3956 10026
3957 10016
TIME...MOT...LOC 2108Z 297DEG 22KT 3953 10034
LUNDQUISTThe Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 hail. Local standard time, as filed.
Spotter reported nickel size hail along with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456641.